Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Midland/Odessa, TX

June 9, 2002Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2002, 8:55 PM CDT for Brewster County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2002, 8:55 PM CDT (01:55 UTC)
Expired
Jun 9, 2002, 9:45 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 209 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 9:30 PM CDTThunderstorm Wind 66 EMarathon, TXSevere thunderstorm winds resulted in the downing of three power poles, and the roofs being blown off of three trailer houses.
Jun 9, 9:40 PM CDTHail 1.75Marathon, TXDime to golfball size hail was reported by the public.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1790 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 100155
SVRMAF
TXC043-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 PM CDT SUN JUN 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN WEST TEXAS

* UNTIL 945 PM CDT

* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF ALTUDA...OR ABOUT 14 MILES
  NORTHWEST OF MARATHON...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MARATHON AND ALTUDA
  TRAVELERS ON U.S. HIGHWAY 385 AND U.S. 90.

MOTORISTS WILL ENCOUNTER DAMAGING HAIL...STRONG WINDS AND VERY HEAVY 
RAIN. FIND SUBSTANTIAL SHELTER NOW.

INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE INDOORS.

LAT...LON 3032 10351 3009 10315 3030 10293 3054 10330

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:18 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 3:18 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN JUN 9 2002

SHOWERS AND THUNDERSTORMS FIRING ONCE AGAIN OVER THE EDDY COUNTY
PLAINS SOUTH INTO THE DAVIS MOUNTAINS. SURFACE OBS REVEAL PLENTY OF
LOW-LEVEL MOISTURE AROUND WITH 19Z DEW POINTS IN THE 60S PLAINS AND
MID 50S MOUNTAINS.

18Z KMAF SOUNDING LOOKS FAVORABLE...EXCEPT FOR SOME WARMING NOTED
NEAR 800MB VS. THE 15Z SOUNDING. WILL STICK WITH CURRENT ISOLATED
POPS FOR THE FIRST PERIOD. SOME OF THE STORMS COULD PRODUCE WIND
GUSTS NEAR SEVERE LIMITS WITH MID-LEVEL DRIER AIR OVER THE AREA PER
LATEST WV SAT. TEMPS CONTINUE TO WARM TOMORROW AS THE DRYLINE
BECOMES WELL-DEFINED. THIS DRYLINE SHOULD MIX EAST TO NEAR THE TX/NM
STATE LINE TOMORROW AFTERNOON. LOW-LEVEL MOISTURE EAST OF THE DRYLINE
WILL BE ADEQUATE FOR STORMS...BUT MID-LEVEL WARMING MAY VERY WELL
LIMIT ANY CONVECTION...DRY FORECAST WILL CONTINUE. TEMPS CONTINUE TO
RISE TUESDAY AND WEDNESDAY AS SUBTROPICAL RIDGE PARKS ITSELF OVER THE
AREA. EXTENDED PROGS CONTINUE TO PUSH A COLD FRONT INTO THE AREA LATE
THURSDAY. WILL KEEP POPS FOR THE NORTHERN ZONES AND DRY CONDITIONS
ELSEWHERE. UPPER RIDGE AXIS CONTINUES TO RETROGRADE WEST INTO NRN OLD
MEXICO THROUGH SUNDAY. MRF ADVERTISES NW FLOW ALOFT WHILE ECMWF KEEPS
WEAK WLY FLOW OVER THE AREA. CURRENT FORECAST CALLS FOR WARMING TEMPS
AND DRY CONDITIONS AND SEE NO REASON TO CHANGE.

PRELIMS
MAF   070/097/071/098   100
LSA   067/095/069/096   100
6R6   073/096/074/097   100
MRF   063/092/062/093   200
CNM   069/101/070/102   000

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Jun 9, 6:13 PM CDT, 2 hours 42 minutes before
NMZ029-033-034-TXZ045-046-050-051-060>062-067>069-075-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SUN JUN 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY
EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...MARTIN...MIDLAND...
UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

IN SOUTHWEST TEXAS...

PECOS

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...CRANE...FORT STOCKTON...HOBBS...KERMIT...
LAMESA...LOVINGTON...MCCAMEY...MIDLAND...MONAHANS...ODESSA...
RANKIN...SEMINOLE...SHEFFIELD...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:05 PM CDTSevere Thunderstorm WarningMAFAndrews40 min
Jun 10, 3:02 AM CDTFlash Flood WarningMAFPresidio3 hr
Jun 10, 6:06 AM CDTFlash Flood WarningMAFPresidio4 hr
Jun 10, 4:53 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
Jun 10, 5:46 PM CDTSevere Thunderstorm WarningMAFBrewster44 min
Jun 10, 6:12 PM CDTFlash Flood WarningMAFBrewster4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.